Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 128, NWS Mobile, AL

April 22, 1997Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 7:07 PM CDT for Mobile County, Alabama. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 7:07 PM CDT (00:07 UTC)
Expired
Apr 22, 1997, 8:15 PM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2665 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
1.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS1 KMOB 230009 RRA
SVRMOB
ALC097-230115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
707 PM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
AT 706 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL DROPPING DOWN INTO MOBILE COUNTY FROM
THE NORTH. THESE STORMS WILL BE MOVING EAST NORTHEAST AT 45 MPH AS THEY 
GSOUTHEAST...AFFECTING CITRONELLE AND GULF CREST AND MOBILE THROUGH 8
PM. AGAIN...LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 22, 3:34 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...COR TO 2ND PERIOD DTS POPS
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT TUE APR 22 1997

SERIES OF MID LEVEL S/WAVES SEEN IN WV LOOP WILL CONTINUE TO MOVE
ACROSS CWA THROUGH TONIGHT...EXITING BY EARLY WEDNESDAY MORNING.  18Z
SURFACE ANALYSIS DEPICTS SURFACE LOW IN NORTHWEST AL ASSOCIATED WITH
LEADING S/WAVE AND ASSOCIATED PREFRONTAL TROF.  KJAN LOOP SHOWS
COMPLEX PATTERN OF SEVERAL LINES OF TSRA/+TSRA ASSOCIATED WITH
SURFACE REFLECTIONS OF MID LEVEL S/WAVES AND INTERACTIONS WITH
OUTFLOW BOUNDARIES.  MODIFIED 18Z MOBILE SOUNDING SHOWED CAPES NEAR
3500 WITH LI VALUES NEAR -10 WITH PLENTY OF DRY AIR STILL IN PLACE
ABOVE H7 AND WET BULB ZERO VALUES NEAR 9100.  MODIFIED MOBILE
SOUNDING ALSO SHOWED A 2-3C DEGREE CAP FROM H85-75...DECREASING TO NO
CAP AT JAN.  RADAR TRENDS INDICATE THAT CAP IS WEAKENING
PROGRESSIVELY FURTHER SOUTH...WITH TSRA NOW FORMING IN EXTREME
SOUTHEAST MS...AND SO WILL EXPECT FURTHER SOUTHWARD DEVELOPMENT
THROUGH THIS EVENING AFFECTING NORTHWEST FLORIDA AND COASTAL ALABAMA.
AXIS OF MOST UNSTABLE AIR SHIFTS EASTWARD THIS EVENING AND REMAINS
MOSTLY OVER THE COASTAL SECTIONS WITH CAPES LATER DROPPING QUICKLY TO
BELOW 1500 OVER NORTHWEST FLORIDA BY 1 AM TONIGHT.  MAIN SURFACE LOW
LOCATED IN WEST CENTRAL MS PER 18Z ANALYSIS ADVANCES NORTHEAST TO
NORTHWEST GA BY 1 AM WITH ASSOCIATED COLD FRONT ENTERING SOUTHWEST AL
BY MIDNIGHT AND LATER EXITING CWA DURING WEDNESDAY MORNING.  SURFACE
HIGH PRESSURE SETTLES INTO THE REGION THROUGH THURSDAY WITH CLEARING
WEDNESDAY AND CONTINUED CLEAR CONDITIONS THROUGH THURSDAY.

SOUTHWEST WINDS AT 15 TO 20 KNOTS OVER THE MARINE AREA WILL BEGIN TO
SWITCH TO THE NORTHWEST NEAR 20 KNOTS LATE TONIGHT OVER THE ALABAMA
COASTAL WATERS AS A COLD FRONT WINDS OVER THE MARINE AREA...AND
SWITCH TO THE NORTHWEST OVER THE FLORIDA COASTAL WATERS WEDNESDAY
MORNING.  SCA WILL BE REQUIRED TONIGHT AND WEDNESDAY FOR WIND SHIFT
AND SCATTERED TSRA.

MOB 58/74/50/78 6100    PNS 61/74/53/78 6100
DTS 64/73/51/74 6300    EVR 57/69/46/76 9100 29

In the hours before

Local storm report, Apr 22, 3:30 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    THOMASVILLE               AL   .75 INCH HAIL
04/22/97   CLARKE                         PD REPORTED DIME SIZE HAIL
                                          FELL FROM 305 TO 318 PM.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:05 PM CDTSevere Thunderstorm WarningMOBButler55 min
Apr 22, 8:18 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw57 min
Apr 22, 8:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min
Apr 22, 8:48 PM CDTSevere Thunderstorm WarningMOBWashington57 min
Apr 22, 9:16 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke59 min
Apr 22, 9:37 PM CDTSevere Thunderstorm WarningMOBEscambia68 min
Apr 22, 9:44 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe61 min
Apr 22, 9:53 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Apr 22, 10:24 PM CDTSevere Thunderstorm WarningMOBCovington66 min
Apr 22, 10:32 PM CDTSevere Thunderstorm WarningMOBBaldwin58 min
Apr 22, 10:44 PM CDTSevere Thunderstorm WarningMOBCrenshaw61 min
Apr 22, 11:30 PM CDTSevere Thunderstorm WarningMOBBaldwin60 min
Apr 22, 11:59 PM CDTTornado WarningMOBBaldwin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.